Posted by Francois (184.108.40.206) on February 06, 2000 at 05:43:19:
In Reply to: Bad Cycle posted by jon on February 05, 2000 at 19:04:31:
I took a calcium channel blocker (Verapamil) for about 6 months. The strange thumping in your chest is probably a side-effect of the drug. I experienced it, too.
Calcium channel blockers affect the amount of calcium found in your heart and muscle cells. This results in relaxation of blood vessels, which can reduce the amount of work the heart has to do. Thus, the thumping. A slow, heavy heart beat (less than 50 beats per minute) is a common side effect. I am not a physician, but I feel fairly confident in saying what you are experiencing is not related to your CH, but the drug. This is true of the "whole body messed-up" feeling and the "dizziness" as well.
Calcium channel blockers are not a class of drugs to take lightly. They react with a long list of other drugs. These include caffeine, aspirin, cimetidine, lithium, beta blockers, ACE inhibitors; and cholesterol, depression, siezure, and high-pressure medications. If you decide to stop taking the drug, you will need to ramp down your dosage. Don't stop cold, I was told.
By the way, calcium channel blockers did not help my chronic cluster headaches at all. -- Ask your physician what he thinks of nortriptyline, brand name: Pamelor. (It is a tricyclic.) I go out of my way to see a top neurologist on Park Avenue in Manhattan (with a doorman - I'm not making this up). He put me on it and it has really done wonders. I've tried scores of other drugs that didn't work. Maybe you'll have some luck with this, too.
Post a Followup